Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 144, NWS Austin/San Antonio, TX

June 30, 2015Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 30, 2015, 3:59 PM CDT for Bexar County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2015, 3:59 PM CDT (20:59 UTC)
Expired
Jun 30, 2015, 7:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 58 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:29 PM CDTFLASH FLOODLeon Valley, TXROAD CLOSED DUE TO HIGH WATER AT EVERS ROAD AND POSS ROAD
Jun 30, 4:57 PM CDTFLASH FLOOD3 N Leon Valley, TXNUMEROUS ROAD CLOSURES REPORTED DUE TO HIGH WATER...INCLUDING LOCKHILL RD AT WHITE BONNET ST...DANVILLE DRIVE AT OVERBROOK...ORSINGER LAND AT VANCE JACKSON AND SUNBURST LANE AT SLEEPY HOLLOW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1739 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WGUS54 KEWX 302059
FFWEWX
TXC029-010000-
/O.NEW.KEWX.FF.W.0144.150630T2059Z-150701T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CDT TUE JUN 30 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BEXAR COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 700 PM CDT
    
* AT 358 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SAN ANTONIO...LEON VALLEY...HELOTES...HOLLYWOOD PARK...SHAVANO
  PARK...OLMOS PARK...CROSS MOUNTAIN...THE DOMINION...SEA WORLD...
  CASTLE HILLS...BALCONES HEIGHTS...HILL COUNTRY VILLAGE...GREY
  FOREST AND FIESTA TEXAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2966 9850 2944 9849 2944 9877 2966 9877

$$

HAMPSHIRE
1 follow-up statement
133 
WGUS74 KEWX 302321
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
621 PM CDT TUE JUN 30 2015

TXC029-302330-
/O.CAN.KEWX.FF.W.0144.000000T0000Z-150701T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
621 PM CDT TUE JUN 30 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN BEXAR COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. PLEASE CONTINUE TO STAY AWAY FROM ANY FLOODED 
ROADWAYS AND HEED BARRICADES.

LAT...LON 2966 9850 2944 9849 2944 9877 2966 9877

$$

TB3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:56 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 30, 3:56 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT TUE JUN 30 2015

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
A WEAK INVERTED TROUGH TO OUR SW AND A MORE PROGRESSIVE SHORTWAVE
TO OUR NE HAVE COMBINED TO CREATE A WEAKNESS BETWEEN THE PAIR OF
HIGH PRESSURE SYSTEMS TO OUR NW AND SE. THIS WEAK COL PATTERN
COMBINED WITH INCREASING GULF MOISTURE FROM A WEAK SOUTHEASTERLY
LLJ WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY
LOCATED ALONG AND SOUTH OF HIGHWAY 90 TO CONTINUE MOVING N-NE FOR
THE NEXT SEVERAL HOURS...WITH COVERAGE SLOWLY DECREASING AS THEY
MOVE INTO THE HILL COUNTRY. AN OUTFLOW BOUNDARY BETWEEN BRADY AND
LLANO LEFTOVER FROM CONVECTION EARLY THIS MORNING MAY PLAY SOME
ROLE IN SUSTAINING CONVECTION INTO THE EARLY EVENING HOURS FOR THE
NORTHERN HILL COUNTRY IF IT IS ABLE TO INTERACT WITH OUTFLOWS FROM
CURRENT CONVECTION MOVING NW...BUT ANY SUCH COLLISION SHOULD STAY
JUST NORTH OF OUR AREA. THE MAIN HAZARD TODAY WILL BE LOCALLY
HEAVY DOWNPOURS UP TO TWO INCHES AN HOUR CAPABLE OF PRODUCING VERY
LOCALIZED FLOODING WITH PWATS SURGING UP TO 1.8-2.O INCHES AND SE
FLOW MOVING UP THE ESCARPMENT...BUT WIND GUSTS OF 40-50 MPH WILL
ALSO BE POSSIBLE ALONG THE NW-MOVING OUTFLOW BOUNDARY.

HIGH PRESSURE WILL BEGIN TO BUILD BACK IN FROM THE NW AS THE
TROUGH TO OUR NE CONTINUES TO PROGRESS EASTWARD. HOWEVER...THE
INVERTED TROUGH TO OUR SW SHOULD CREATE ENOUGH OF A WEAKNESS AND
SE FLOW OFF OF THE GULF TO ALLOW FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON MAINLY ALONG AND
EAST OF INTERSTATE 35 AND SOUTH OF HIGHWAY 90 IN THE RIO GRANDE
PLAINS. LOCALLY HEAVY RAINFALL WILL BE LESS OF A THREAT TOMORROW
GIVEN LOWER COVERAGE AND PWATS DECREASING ABOUT A QUARTER INCH.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
HIGH PRESSURE WILL CONTINUE BUILDING IN FOR THURSDAY AND FRIDAY TO
ALLOW FOR ONLY VERY ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS
IN THE COASTAL PLAINS AND HOT CONDITIONS ACROSS THE REGION...WITH
HIGHS GENERALLY IN THE MID 90S AND HEAT INDICES IN THE UPPER 90S
AND LOWER 100S. ANOTHER COL PATTERN SIMILAR TO TODAY SETS UP FOR
THE WEEKEND...WITH HIGH PRESSURE TO THE NW AND SE...AN INVERTED
TROUGH TO THE SW...AND A PROGRESSIVE SHORTWAVE TO THE NE. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
LATE MORNING AND AFTERNOON ON BOTH SATURDAY AND SUNDAY...WITH
SLIGHTLY HIGHER CHANCES ON SUNDAY SINCE THE TROUGH TO THE NE WILL
LIKELY MOVE THROUGH THE REGION THEN. HOWEVER...CHANGES IN THE
TIMING OF THIS TROUGH AND THE STRENGTH OF THE HIGH PRESSURE
SYSTEMS MAY INCREASE OR DECREASE POPS FOR THE WEEKEND...OR SHIFT
THE RAINFALL FOCUS TO SATURDAY INSTEAD OF SUNDAY.

DRIER CONDITIONS SHOULD RETURN EARLY NEXT WEEK AS THE GFS DEPICTS A
STRONG RIDGE OVER THE SOUTHERN PLAINS. THE EURO...WHICH WAS
SHOWING A MORE AMPLIFIED PATTERN WITH A RIDGE IN OUR WEST AND
TROUGH TO OUR EAST...HAS TRENDED TOWARDS THIS SOLUTION AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  92  75  93  74 /  20  20  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  74  91  74  93  74 /  20  20  10  10  -
NEW BRAUNFELS MUNI AIRPORT     73  90  73  92  73 /  20  20  10  10  -
BURNET MUNI AIRPORT            73  90  73  91  73 /  20  10  10  -   -
DEL RIO INTL AIRPORT           74  93  73  94  74 /  20  10  -   -   -
GEORGETOWN MUNI AIRPORT        74  91  74  93  74 /  20  10  10  -   -
HONDO MUNI AIRPORT             73  90  72  93  72 /  20  20  10  10  -
SAN MARCOS MUNI AIRPORT        74  91  73  93  74 /  20  20  10  10  -
LA GRANGE - FAYETTE REGIONAL   75  91  75  92  76 /  20  30  10  20  -
SAN ANTONIO INTL AIRPORT       75  91  74  93  74 /  20  20  10  10  -
STINSON MUNI AIRPORT           75  91  74  93  75 /  20  30  10  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...LH
Hazardous weather outlook, Jun 30, 4:14 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 AM CDT TUE JUN 30 2015

TXZ171>173-183>194-202>209-217>225-228-011000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
414 AM CDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING. LOCALLY HEAVY RAINFALL OF 2 INCHES IS POSSIBLE AND MAY
CAUSE MINOR FLOODING. STRONG WIND GUSTS OF UP TO 40 MPH ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE MORE ISOLATED WEDNESDAY THROUGH FRIDAY.

THUNDERSTORMS INCREASE OVER THE INDEPENDENCE DAY WEEKEND WITH
SUNDAY BEING THE MOST ACTIVE. LOCALLY HEAVY RAINFALL IS POSSIBLE
AND MAY CAUSE MINOR FLOODING MAINLY FOR AREAS EAST OF HIGHWAY 281.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 30, 1:48 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
148 PM CDT TUE JUN 30 2015

TXZ219-301930-
FRIO TX-
148 PM CDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRIO COUNTY UNTIL 230 PM
CDT...

AT 148 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOLDFINCH...OR 11 MILES SOUTHEAST OF PEARSALL...MOVING NORTH AT 15
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOORE...GOLDFINCH...BIGFOOT...BIG FOOT...SCHATTEL AND THREE OAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2873 9902 2909 9904 2909 9880 2880 9880
      2872 9882
TIME...MOT...LOC 1848Z 185DEG 14KT 2880 9892

HAMPSHIRE
Special weather statement, Jun 30, 2:50 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CDT TUE JUN 30 2015

TXZ204>207-223-302030-
GONZALES TX-BEXAR TX-MEDINA TX-COMAL TX-GUADALUPE TX-
250 PM CDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR GUADALUPE...COMAL...NORTHEASTERN
MEDINA...WEST CENTRAL GONZALES AND BEXAR COUNTIES UNTIL 330 PM CDT...

AT 250 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CASTROVILLE TO TERRELL
HILLS TO 11 MILES NORTH OF NIXON...AND MOVING NORTH AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SAN ANTONIO...NEW BRAUNFELS...SEGUIN...UNIVERSAL CITY...
CASTROVILLE...CANYON LAKE DAM...SCHERTZ...CIBOLO...LIVE OAK...LEON
VALLEY...KIRBY...HELOTES...ALAMO HEIGHTS...FAIR OAKS RANCH...SELMA...
WINDCREST...CANYON LAKE...TERRELL HILLS...BULVERDE AND GARDEN RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2985 9803 2976 9800 2985 9786 2978 9783
      2979 9782 2971 9773 2936 9773 2939 9813
      2944 9814 2939 9818 2941 9841 2929 9894
      2962 9902 2959 9898 2956 9899 2956 9893
      2972 9878 2975 9865 2975 9864 3002 9828
TIME...MOT...LOC 1950Z 174DEG 34KT 2937 9887 2948 9842 2943 9782

HAMPSHIRE
Special weather statement, Jun 30, 3:31 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
331 PM CDT TUE JUN 30 2015

TXZ209-302115-
FAYETTE TX-
331 PM CDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FAYETTE COUNTY
UNTIL 415 PM CDT...

AT 331 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA GRANGE...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LA GRANGE...NECHANITZ...WARDA...WALDECK...LEDBETTER...RUTERSVILLE...
PLUM...RABBS PRAIRIE...WALHALLA...WICCHESTER AND WINCHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2989 9677 2988 9697 3003 9702 3011 9687
      3011 9685 3016 9680 3015 9677 3014 9675
TIME...MOT...LOC 2031Z 174DEG 11KT 2996 9688

HAMPSHIRE

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:48 PM CDTSpecial Weather StatementEWXFrio42 min
Jun 30, 2:50 PM CDTSpecial Weather StatementEWXBexar, Comal, Guadalupe40 min
Jun 30, 2:58 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Medina3 hr
Jun 30, 3:31 PM CDTSpecial Weather StatementEWXFayette44 min
Jun 30, 4:47 PM CDTAreal Flood AdvisoryEWXHays, Travis3 hr
Jun 30, 6:16 PM CDTAreal Flood AdvisoryEWXWilliamson119 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.